Advertisement

Annales Henri Poincaré

, Volume 20, Issue 5, pp 1471–1499 | Cite as

Essential Spectrum for Maxwell’s Equations

  • Giovanni S. Alberti
  • Malcolm Brown
  • Marco MarlettaEmail author
  • Ian Wood
Open Access
Article

Abstract

We study the essential spectrum of operator pencils associated with anisotropic Maxwell equations, with permittivity \(\varepsilon \), permeability \(\mu \) and conductivity \(\sigma \), on finitely connected unbounded domains. The main result is that the essential spectrum of the Maxwell pencil is the union of two sets: namely, the spectrum of the pencil \({{\,\mathrm{div}\,}}((\omega \varepsilon + i \sigma ) \nabla \,\cdot \,)\), and the essential spectrum of the Maxwell pencil with constant coefficients. We expect the analysis to be of more general interest and to open avenues to investigation of other questions concerning Maxwell’s and related systems.

Mathematics Subject Classification

35Q61 35P05 35J46 78A25 

Notes

Acknowledgements

The authors express their sincere thanks to Dr. Pedro Caro of BCAM, who visited us on several occasions and provided a lot of helpful comments and useful insights. We are also very grateful to the two referees whose exceptionally careful reading of our first draft enabled us to make substantial improvements. We gratefully acknowledge the financial support of the UK Engineering and Physical Sciences Research Council under Grant EP/K024078/1 and the support of the LMS and EPSRC for our participation in the Durham Symposium on Mathematical and Computational Aspects of Maxwell’s Equations (Grant EP/K040154/1).

References

  1. 1.
    Alberti, G.S.: Hölder regularity for Maxwell’s equations under minimal assumptions on the coefficients. Calc. Var. Partial Differ. Equ. 57(3), 1–11 (2018)zbMATHCrossRefGoogle Scholar
  2. 2.
    Alberti, G.S., Capdeboscq, Y.: Elliptic regularity theory applied to time harmonic anisotropic Maxwell’s equations with less than Lipschitz complex coefficients. SIAM J. Math. Anal. 46(1), 998–1016 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Alberti, G.S., Capdeboscq, Y.: Lectures on Elliptic Methods for Hybrid Inverse Problems. Cours Spécialisés [Specialized Courses], vol. 25. Société Mathématique de France, Paris (2018)zbMATHGoogle Scholar
  4. 4.
    Amrouche, C., Bernardi, C., Dauge, M., Girault, V.: Vector potentials in three-dimensional non-smooth domains. Math. Methods Appl. Sci. 21(9), 823–864 (1998)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Cakoni, F., Colton, D.: A Qualitative Approach to Inverse Scattering Theory. Applied Mathematical Sciences, vol. 188. Springer, New York (2014)zbMATHCrossRefGoogle Scholar
  6. 6.
    Cakoni, F., Colton, D., Monk, P.: The Linear Sampling Method in Inverse Electromagnetic Scattering, Volume 80 of CBMS-NSF Regional Conference Series in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2011)Google Scholar
  7. 7.
    Caro, P., Ola, P., Salo, M.: Inverse boundary value problem for Maxwell equations with local data. Commun. Partial Differ. Equ. 34(10–12), 1425–1464 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Dautray, R., Lions, J.-L.: Mathematical Analysis and Numerical Methods for Science and Technology, vol. 3. Springer, Berlin (1990)zbMATHCrossRefGoogle Scholar
  9. 9.
    Edmunds, D.E., Evans, W.D.: Spectral Theory and Differential Operators. Oxford Mathematical Monographs. The Clarendon Press/Oxford University Press, New York (1987)Google Scholar
  10. 10.
    Girault, V., Raviart, P.-A.: Finite Element Methods for Navier–Stokes Equations. Theory and Algorithms. Volume 5 of Springer Series in Computational Mathematics. Springer, Berlin (1986)zbMATHCrossRefGoogle Scholar
  11. 11.
    Kenig, C.E., Salo, M., Uhlmann, G.: Inverse problems for the anisotropic Maxwell equations. Duke Math. J. 157(2), 369–419 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Kirsch, A., Hettlich, F.: The Mathematical Theory of Time-Harmonic Maxwell’s Equations. Applied Mathematical Sciences, vol. 190. Springer, Cham (2015)zbMATHGoogle Scholar
  13. 13.
    Krigman, S.S., Wayne, C.E.: Boundary controllability of Maxwell’s equations with nonzero conductivity inside a cube. I. Spectral controllability. J. Math. Anal. Appl. 329(2), 1375–1396 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Krigman, S.S., Wayne, C.E.: Boundary controllability of Maxwell’s equations with nonzero conductivity inside a cube. II. Lack of exact controllability and controllability for very smooth solutions. J. Math. Anal. Appl. 329(2), 1355–1374 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Lassas, M.: The essential spectrum of the nonself-adjoint Maxwell operator in a bounded domain. J. Math. Anal. Appl. 224(2), 201–217 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Maz’ya, V.: Sobolev Spaces with Applications to Elliptic Partial Differential Equations, Volume 342 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Heidelberg, augmented edition (2011)Google Scholar
  17. 17.
    Monk, P.: Finite Element Methods for Maxwell’s Equations. Numerical Mathematics and Scientific Computation. Oxford University Press, New York (2003)CrossRefGoogle Scholar
  18. 18.
    Tretter, C.: Spectral Theory of Block Operator Matrices and Applications. Imperial College Press, London (2008)zbMATHCrossRefGoogle Scholar
  19. 19.
    Weber, C.: A local compactness theorem for Maxwell’s equations. Math. Methods Appl. Sci. 2(1), 12–25 (1980)ADSMathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2019

OpenAccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  • Giovanni S. Alberti
    • 1
  • Malcolm Brown
    • 2
  • Marco Marletta
    • 3
    Email author
  • Ian Wood
    • 4
  1. 1.Department of MathematicsUniversity of GenoaGenoaItaly
  2. 2.Cardiff School of Computer Science and InformaticsCardiffUK
  3. 3.Cardiff School of MathematicsCardiffUK
  4. 4.School of Mathematics, Statistics and Actuarial ScienceUniversity of KentCanterburyUK

Personalised recommendations